Sniffing up the wrong tree

October 15, 2014

 

Dr. Shoss

By Bradley L. Shoss, MD, Special to Ophthalmology Times

A 37-year-old Caucasian male was referred from an outside provider for severe bilateral dry eye disease and a new corneal ulcer in the left eye. On initial exam at Washington University, best-corrected visual acuity (BCVA) measured 20/50 in the right eye and 20/60 in the left eye. Biomicroscopic exam revealed marked diffuse superficial keratopathy in both eyes accompanied by multiple areas of concern for ulceration. Ocular surface cultures were obtained and the patient’s antibiotic regimen was adjusted to hourly dosing of topical moxifloxacin. The etiology of the keratopathy remained unclear, although there was suspicion that it might be related to a Vitamin A deficiency given this patient’s history of celiac disease and alcohol abuse. Subsequent workup for this proved to be negative.

In case you missed it: Innovative IOL breaks new ground in presbyopia-correcting implant technology

At a later office visit, however, the patient revealed regular intranasal dexmethylphenidate (Focalin) abuse for many years. Based on the presentation of his neurotrophic ulcer combined with this social history, the diagnosis of a pharmacologic-induced neurotrophic keratopathy was made. 

History

The patient presented initially to an outside provider where he was diagnosed with filamentary keratitis and dry eye syndrome. In addition to bandage contact lenses, the patient was treated with a combination of a topical antihistamine medication, two different antibiotic and steroid combination medications, as well as preservative-free artificial tears. After 5 weeks of aggressive therapy, the patient returned with worsening of his blurry vision, tearing, and photophobia. Repeat exam showed new corneal ulceration in the left eye. At that time, the patient was urgently referred to the ophthalmology service at Washington University in St. Louis, Missouri. His past ocular history was only significant for dry eye syndrome, first noted about 2.5 years ago. His past medical history included bipolar disorder, alcohol and substance abuse, attention deficit hyperactivity disorder, and celiac disease.  

Examination/Microbiology

On initial examination, BCVA was 20/50 in the right eye and 20/60 in the left eye. There was bilateral diffuse lid edema with periocular erythema, and moderate injection of the conjunctival vessels bilaterally.

 

Severe epithelial keratopathy was seen bilaterally with multiple foci of stromal infiltrates accompanied by overlying epithelial defects. The largest epithelial defect was found near 10 o’clock in the peripheral cornea of the left eye, measuring 2.8 mm horizontally by 2.0 mm vertically. This particular ulcer was oval-shaped with rolled edges and had a dense infiltrate centrally. Mild stromal thinning was noted, with residual thickness estimated at 90% NST (normal stromal thickness). On presentation to Washington University, several microbiology cultures were obtained via ocular swab. The bacterial culture eventually demonstrated a rare growth of vancomycin-resistant enterococcus. Overall, the clinical appearance seemed most consistent with a neurotrophic ulcer and secondary bacterial keratitis.

The posterior segment was normal in both eyes.  

Discussion and diagnosis

A worsening bilateral keratopathy that appears refractory to medical therapy can give a confusing and complicated picture. This was especially puzzling in our patient given his relative lack of past ocular history. This case study demonstrates how social history can make a significant role in making the correct diagnosis. While our initial differential diagnosis included atypical infectious keratitis, neurotrophic keratopathy, topical anesthetic abuse, and vitamin A deficiency, the patient’s admission of chronic intranasal dexmethylphenidate (Focalin) abuse in the context of his clinical picture certainly helped to make the diagnosis. Corneal sensation testing confirmed bilateral hypesthesia, which was consistent with a neurotrophic etiology. 

Dexmethylphenidate (Focalin) is a stimulant routinely used in the treatment of ADHD. It actively stimulates the noradrenergic and dopaminergic pathways. When abused intranasally, effects are similar to amphetamines and crack cocaine. In addition, dosages associated with intranasal abuse can far exceed the typical prescribing range.1 In the cornea, prior work has demonstrated that sensory and sympathetic nerves serve an essential role in the maintenance and nourishment of the corneal epithelium. Consequently, sustained damage to the neural network impairs the neurogenic support of the cornea and promotes neural apoptosis. 2 In methylphenidate abuse, it is suspected that these stimulants caused irreversible damage to the dopamine and serotonin receptors, leading to neurotoxicity and a subsequent neurotrophic keratopathy. In support of this, Gozil et al demonstrated a dose-dependent toxicity of the corneal epithelium with oral administration of methylphenidate seen in a rat model.3

A review of the literature found several case reports and series with keratopathy related to cocaine abuse, also termed ‘crack keratopathy,’ or ‘crack eye syndrome.’ Keratitis has also been reported in methamphetamine abusers. Interestingly, many of these were accompanied by atypical bacterial infections that did not respond to aggressive antimicrobial therapy.4 This patient’s culture demonstrated vancomycin-resistant enterococcus with sensitivity only to linezolid and gentamicin.  He was started on fortified gentamicin drops but these were discontinued after just a few days due to patient discomfort from epithelial toxicity. A temporary tarsorrhaphy was also performed to assist healing. Eventually, his clinical picture stabilized and his epithelial defects healed.   

 

Conclusions

In patients with atypical corneal defects or ulceration, eye care providers must remember to explore social history. Abuse of certain commonly prescribed medications, particularly with dosages higher than recommended, can result in toxic effects not usually encountered. While this patient’s initial diagnosis at time of referral was dry eye disease, a later diagnosis of pharmacologically-induced neurotrophic keratopathy was made. Establishing the most specific diagnosis can assist greatly in clinical management of these complicated patients.

Acknowledgements

Todd P. Margolis, MD, PhD

Andrew J. W. Huang, MD, MPH

Anthony J. Lubniewski, MD

Sonya Bamba, MD

Augustine R. Hong, MD

References

1.     Morton WA, Stockton GG. Methylphenidate abuse and psychiatric side effects. J Clin Psychiatry 2000;2:159-164.  

2.     Pilon AF, Scheiffle J. Ulcerative keratitis associated with crack-cocaine abuse. Cont Lens Ant Eye 2006;29(5):263–267.

3.     Gozil R et al. Dose-dependent ultrastructural changes in rat cornea after oral methylphenidate administration. Saudi Med J 2008;29(4):498-502.

4.      Poulson EJ, Mannis MJ, Chang SD. Keratitis in Methamphetamine Abusers. Cornea 1996;15(5):477-482.